Reactions 1680, p273 - 2 Dec 2017 Methaemoglobinaemia: case report A 78-year-old woman developed methaemoglobinaemia following paracetamol administration [acetaminophen; time to reaction onset not stated]. The woman had autosomal dominant polycystic kidney disease for which she was on haemodialysis for 30 months and mild cognitive impairment due to vascular dementia. She was treated with aspirin [acetylsalicylic acid], calcium acetate/ magnesium carbonate, hydroxyzine and quetiapine. She went to hospital after appearance of a diffuse brownish skin tone. She had haemodialysis the previous day, after which she took oral paracetamol 1g for elevation in axillary temperature. Later, she reported intake of paracetamol 1 g three times daily for previous 7 days for osteoarticular complaints. Increase in percent of methaemoglobin (3.3%) was observed in arterial blood gas analysis, and blood analysis revealed normochromic th normocytic anemia with haemoglobin 11.2 g/dL. The 5 sample of blood biochemistry revealed increase in alanine aminotransferase 62 U/L and total bilirubin 1.62 mg/dL. The diagnosis of paracetamol-related methemoglobinemia was suspected and paracetamol was stopped. After 2 days, bluish skin colour was observed and blood analysis revealed decrease in percent of methaemoglobin (2.9%). Increase in bilirubin and hepatic cytolysis enzymes were noted by analytical study, which supported the diagnosis of paracetamol-related methemoglobinemia. She was discharged and reassessment after 9 days showed improvement in skin colour and no significant changes were noted in analytical study. The blood gas analysis showed normal percentage of methaemoglobin (0.6%). Author comment: "Methemoglobinemia is a potentially fatal condition, mainly acquired after intoxication by certain drugs. To this date, only three cases associated with paracetamol have been reported." "The diagnosis of paracetamol-related methemoglobinemia was suspected, and the patient immediately stopped taking this drug". Queiros C, et al. Methemoglobinemia after paracetamol ingestion: A case report. Acta Medica Portuguesa 30: 753-756, No. 10, Oct 2017. Available from: URL: http://www.actamedicaportuguesa.com/revista/index.php/amp/issue/view/381/ showToc - Portugal 803284585 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud